Iowa, 2021Cold in Iowa, February 13 to 16, 2021
February 13 to 16, 2021 · NWS DMX · 51 events in 51 counties and zones
A prolonged cold snap that ensnared much of the country intensified to it's most extreme levels across Iowa February 13 through 16 a reinforcing shot of extreme cold air out of Canada settled in. Daytime air temperatures remained in the single digits and teens below zero with overnight lows in the 20s below zero.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged cold snap that ensnared much of the country intensified to it's most extreme levels across Iowa February 13 through 16 a reinforcing shot of extreme cold air out of Canada settled in. Daytime air temperatures remained in the single digits and teens below zero with overnight lows in the 20s below zero. Northerly winds resulted in wind chills in the -30 to -40s area wide. Temperatures remained bitterly cold until weak southerly flow allowed temperatures to return to more climatologically typical values.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 13, 5:36 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 13, 5:36 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
536 PM CST Sat Feb 13 2021
...Updated for 18z Aviation Discussion...
.DISCUSSION.../Tonight through Saturday/
Issued at 144 PM CST Sat Feb 13 2021
Prolonged, dangerous cold remains the primary focus of the
forecast. Highlights, or lowlights if you prefer:
- The coldest temperatures and wind chills yet in this cold snap
are coming during the next few nights/mornings. Wind Chill
Warnings remain in effect from late tonight through Monday
morning.
- Temperatures will be very slow to moderate in the coming week,
not even rising into the teens for highs until Thursday.
- Little precipitation forecast next week, with just very low
chances Sunday/Sunday night far south and possibly around
Wednesday south and east.
The large Arctic gyre primarily responsible for the prolonged
period of bitter cold we have been experiencing, which has been
parked over south central Canada over most of the past week, has
finally begun to move slowly eastward and will continue to
gradually slide out over the next few days. Unfortunately this
will allow the large area of dangerously cold surface high
pressure to spill southeastward from Canada down over the Dakotas
and Minnesota and into Iowa, resulting in further plummeting
temperatures with persistent 8-12 KT NNW winds through at least
Sunday night. Then as the high pressure center entrenches over
southern Minnesota and Iowa from Monday through Tuesday winds will
go light to calm at times, diminishing wind chill effects but
allowing air temperatures to potentially fall even further,
depending on cloud cover. As a result, wind chills of -30 to -40
are forecast both tonight/Sunday morning and Sunday night/Monday
morning across nearly the entire service area...perhaps just a few
degrees above that range in our far southeast and a few degrees
below in the far northwest. This will have potentially dangerous
health and safety impacts on anyone spending time outdoors without
appropriate precautions, and a Wind Chill Warning remains in
effect for the entire CWA from 9 pm tonight through noon Monday
accordingly.
The light snow that fell across the area last night and this
morning has now moved off to the east, ending appreciable
precipitation chances for the upcoming 7 day forecast period.
Various subtle impulses and weak troughs moving through the
cyclonic flow aloft will bring sporadic chances for light snow,
however most of this will remain to our south with POPs just
scraping our far southern counties at times between Sunday morning
and Monday night but very little accumulation or impact expected,
if any. Meanwhile, the cloud cover associated with these ripples
will not mitigate the falling temperatures much from tonight
through Sunday as they will be driven by cold air advection from
the approaching high pressure center. Cloud effects will become
steadily more pronounced Sunday night and especially Monday night,
however, as the coldness will then be more influenced by
radiational cooling processes. This creates some uncertainty at
this time regarding Monday night/Tuesday morning lows in
particular. Additional wind chill headlines for that period are a
near certainty, but whether a warning will be needed or an
advisory is unclear.
Looking past the next few days of particularly intense cold, the
GFS and ECMWF are now depicting a rather large southern stream
winter storm system sliding just southeast of our area around
Tuesday night through Wednesday, with the GFS painting
accumulating snowfall over the southeast half or so of Iowa on
Wednesday. However, these solutions are anomalous compared to what
was previously depicted, and the ECMWF is much weaker and a bit
further southeast, with essentially no measurable accumulation, so
the forecast remains dry for now. Temperatures will attempt to
slowly moderate once the big high pressure center moves away,
after Tuesday, but any warming will be strongly tempered by
weak/northwesterly low-level flow, intermittent cloud cover, and
the deep snow pack in place. It appears it will not be until
around Friday that a long-awaited transition toward more zonal
mid-level flow takes place, allowing for more notable but still
muted warming that may finally bring temperatures back up close to
freezing by a week from today. Even then it will take a stronger
warm advection regime to make much more impact and get some snow
melt going. Perhaps the week after next? Time will tell...
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 502 PM CST Sat Feb 13 2021
High confidence that VFR conditions will prevail through Sunday
morning with a chance of some borderline MVFR conditions at OTM
later Sunday. Currently, horizontal convective roll clouds with
areas of blowing snow are prevalent over the eastern Dakotas and
Minnesota with their effect waning over northern Iowa. EST and SPW
have had a brief period of MVFR/IFR restrictions as these clouds
pass through. Otherwise, high clouds will overspread much of the
state tonight as a system passes to the south. This could lower
ceilings to around MVFR and bring snow to far southern Iowa, but
not enough confidence to add at OTM just yet.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning from 9 PM this evening to noon CST Monday for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.
&&
DISCUSSION...Lee
AVIATION...Ansorge
Hazardous weather outlook, Feb 13, 2:33 PM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CST Sat Feb 13 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
233 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Wind Chill Warning has been issued for the area. Please visit
weather.gov/desmoines for full details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Wind Chill Warning will continue all day Sunday through Monday
early afternoon. Dangerous wind chills are expected, especially
during the overnight and early morning hours.
Well below normal temperatures will continue through much of the
week, leading to outdoor health hazards.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
Krull
Cold/Wind Chill, Emmet
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Emmet forecast zone
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Cold/Wind Chill, Cerro Gordo
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- ASOS
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Cold/Wind Chill, Marshall
- When
- February 13, 9:00 PM CST to February 16, 10:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wright
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Wright forecast zone
- Reported by
- AWOS
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hamilton
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- AWOS
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Cold/Wind Chill, Palo Alto
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Palo Alto forecast zone
- Reported by
- Public
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Cold/Wind Chill, Winnebago
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- Public
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Cold/Wind Chill, Worth
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Worth forecast zone
- Reported by
- Public
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Cold/Wind Chill, Pocahontas
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Pocahontas forecast zone
- Reported by
- Public
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Cold/Wind Chill, Humboldt
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Humboldt forecast zone
- Reported by
- Public
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Cold/Wind Chill, Franklin
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Cold/Wind Chill, Butler
- When
- February 13, 9:00 PM CST to February 16, 8:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Public
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Cold/Wind Chill, Kossuth
- When
- February 13, 10:00 PM CST to February 16, 8:00 AM CST
- Where
- Kossuth forecast zone
- Reported by
- AWOS
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hancock
- When
- February 14, 1:00 AM CST to February 16, 8:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Cold/Wind Chill, Black Hawk
- When
- February 14, 2:00 AM CST to February 16, 8:00 AM CST
- Where
- Black Hawk forecast zone
- Reported by
- ASOS
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Cold/Wind Chill, Webster
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Webster forecast zone
- Reported by
- AWOS
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Cold/Wind Chill, Hardin
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- AWOS
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Cold/Wind Chill, Story
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Story forecast zone
- Reported by
- ASOS
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Cold/Wind Chill, Bremer
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Bremer forecast zone
- Reported by
- Public
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Cold/Wind Chill, Grundy
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Grundy forecast zone
- Reported by
- Public
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Cold/Wind Chill, Calhoun
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Public
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sac
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Sac forecast zone
- Reported by
- Public
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Cold/Wind Chill, Greene
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Public
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Cold/Wind Chill, Boone
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Public
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Cold/Wind Chill, Tama
- When
- February 14, 3:00 AM CST to February 16, 8:00 AM CST
- Where
- Tama forecast zone
- Reported by
- Public
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Cold/Wind Chill, Polk
- When
- February 14, 4:00 AM CST to February 16, 9:00 AM CST
- Where
- Polk forecast zone
- Reported by
- ASOS
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Cold/Wind Chill, Carroll
- When
- February 14, 4:00 AM CST to February 16, 8:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Cold/Wind Chill, Crawford
- When
- February 14, 4:00 AM CST to February 16, 8:00 AM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Cold/Wind Chill, Dallas
- When
- February 14, 5:00 AM CST to February 16, 9:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Cold/Wind Chill, Jasper
- When
- February 14, 7:00 AM CST to February 16, 9:00 AM CST
- Where
- Jasper forecast zone
- Reported by
- AWOS
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Cold/Wind Chill, Union
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Union forecast zone
- Reported by
- AWOS
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Cold/Wind Chill, Cass
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Cold/Wind Chill, Audubon
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Audubon forecast zone
- Reported by
- AWOS
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Cold/Wind Chill, Guthrie
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Guthrie forecast zone
- Reported by
- Public
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Cold/Wind Chill, Poweshiek
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Poweshiek forecast zone
- Reported by
- Public
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Cold/Wind Chill, Adair
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Adair forecast zone
- Reported by
- Public
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Cold/Wind Chill, Madison
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Public
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Cold/Wind Chill, Warren
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Warren forecast zone
- Reported by
- Public
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Cold/Wind Chill, Mahaska
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Mahaska forecast zone
- Reported by
- Public
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Cold/Wind Chill, Adams
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Cold/Wind Chill, Taylor
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
Cold/Wind Chill, Ringgold
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Ringgold forecast zone
- Reported by
- Public
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Cold/Wind Chill, Clarke
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Clarke forecast zone
- Reported by
- Public
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Cold/Wind Chill, Monroe
- When
- February 14, 8:00 AM CST to February 16, 8:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Cold/Wind Chill, Marion
- When
- February 14, 9:00 AM CST to February 16, 9:00 AM CST
- Where
- Marion forecast zone
- Reported by
- AWOS
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Cold/Wind Chill, Lucas
- When
- February 14, 9:00 AM CST to February 16, 8:00 AM CST
- Where
- Lucas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wayne
- When
- February 14, 9:00 AM CST to February 16, 8:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Public
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Cold/Wind Chill, Appanoose
- When
- February 14, 9:00 AM CST to February 16, 8:00 AM CST
- Where
- Appanoose forecast zone
- Reported by
- Public
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Cold/Wind Chill, Davis
- When
- February 14, 9:00 AM CST to February 16, 8:00 AM CST
- Where
- Davis forecast zone
- Reported by
- Public
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Cold/Wind Chill, Wapello
- When
- February 14, 10:00 AM CST to February 16, 7:00 AM CST
- Where
- Wapello forecast zone
- Reported by
- ASOS
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Cold/Wind Chill, Decatur
- When
- February 14, 11:00 AM CST to February 16, 7:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- ASOS
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
- Winter Weather in Maryland, February 13 to 14, 2021$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942118, 942119, 942121, 942127, 942129, 942142, 942143, 942144, 942145, 942146, 942147, 942148, 942124, 942126, 942120, 942128, 942130, 942140, 942149, 942150, 942151, 942152, 942153, 942154, 942155, 942122, 942138, 942139, 942131, 942132, 942135, 942136, 942137, 942156, 942157, 942158, 942159, 942160, 942161, 942162, and more.